Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1977, Volume 45, Issue 1

Estimating the Returns to Schooling: Some Econometric Problems<1:ETRTSS>2.0.CO;2-2
p. 1-22

Zvi Griliches

This paper surveys various econometric issues that arise in estimating a relation between the logarithm of earnings, schooling, and other variables and focuses on the problem of "ability" as a left-out variable and the various solutions to it. It points out that in optimizing models the "ability bias" need not be positive and shows, using recent analyses of NLS data, that when schooling is treated symmetrically, allowing it too to be subject to errors of measurement and correlated to the disturbance in the earnings function, the usual conclusion of a significantly positive "ability bias" in the estimated schooling coefficients is not only not supported but possibly even reversed.

Log In To View Full Content

Journal News